Article Text

PDF

SAT0130 Toxic psychosis related with hydroxychloroquine
  1. P Barbosa,
  2. M França,
  3. I Almeida,
  4. F Farinha,
  5. C Vasconcelos
  1. Department of Internal Medicine, Hospital Geral de Santo António, Porto, Portugal

Abstract

Background Hydroxychloroquine is one of the commonest antirrheumatic drugs, being well tolerated and traditionally safe.

Methods The authors report a case of a 52-year-old woman with a 8 week symmetric polyarththritis, involving the hands, feet, knees and elbows and morning stiffness lasting for more than 60 min. The rheumatoid factor was positive and the X-rays findings were normal.

At the time of the first appointment she already had been treated with different NSAID without clinical improvement. Initially we tried low dose steroids only achieving a slight improvement of the patient´s complaints.

At the same time, we noticed an enlarged, tender thyroid gland, presenting high T3 and T4 values, low TSH value and positive anti-thyroid antibodies. She initiated specific therapy.

Results Facing a progressive polyarthritis, hydroxychloroquine was started in a 400 mg/d dose. Four weeks later the patient was referred to our out-patient clinic with the following complaints: insomnia, nervousness, incapacity of accomplish her routine daily work, and a fixed idea of general dislike towards her simultaneously with the feeling that everyone´s around was looking at her in a strange way. Hydroxychloroquine was immediately stopped and 72 h later her behaviour was back to normal.

Conclusion We strongly believe that the psychiatric symptoms above were related with the hydroxychloroquine therapy.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.